Florida, 2007

Hail and Damaging Winds in Florida, July 1, 2007

July 1, 2007 · NWS JAX · 8 events in 6 counties and zones

An upper level trough over the eastern United States focused moisture and dynamics over our area. Upper level forcing from the trough along with afternoon instability and the sea breezes spawned widespread severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level trough over the eastern United States focused moisture and dynamics over our area. Upper level forcing from the trough along with afternoon instability and the sea breezes spawned widespread severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 8:04 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 8:04 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
904 AM EDT SUN JUL 1 2007

.UPDATE... A SWATH OF MID/HI CLOUDS OVER THE PANHANDLE EWD ALONG
I-10 CORRIDOR AND GA/FL BORDER IS SPILLING OVER A RIDGE IN THE
GULF AND IS MOSTLY DEBRIS FROM STORMS LAST NIGHT. THESE CLOUDS ARE
SLOWLY DISSIPATING BUT NEVERTHELESS WILL INHIBIT HEATING
SOMEWHAT. MID LEVEL TROUGH EXTENDS FROM THE OUTER BANKS TO EAST OF
OUR OFFSHORE WATERS THEN TURNS BACK ACROSS THE FL PENINSULA. THE
SURFACE FRONT STRETCHES ACRS CENTRAL GA. THIS FRONT WILL BE
FOCUS FOR CONVECTION TODAY AS IT SAGS SOUTH AND SOME STRONG STORMS
ARE POSSIBLE. AS HIGHLIGHTED IN THE HWO...HEAVY RAINFALL COULD
CAUSE LOCALIZED FLOODING...BUT HOPEFULLY THIS WILL BE A MINOR
INCONVENIENCE SINCE THE REGION NEEDS THE RAIN. HAVE DONE MINOR
TWEAKING OF GRIDS...LOWERED POPS FOR MORNING HOURS ONLY AND
ADJUSTED TEMPS FOR CURRENT CONDITIONS.

&&

.AVIATION...AT NEXT ISSUANCE WILL ADJUST PROB30 FOR TS SINCE WILL
KNOW MORE ABOUT TIMING OF CONVECTION.

&&

.MARINE...MOSTLY QUIESCENT CONDITIONS EXIST ON THE WATERS THIS
MORNING. SEAS ARE RUNNING 3 FT AT THE BUOYS EXCEPT SABSOON TOWER
(R2) HAS REPORTED 4-5 FT. SINCE ST. AUGUSTINE BUOY IS OUT OF
COMMISSION...ANTICIPATE SEAS ARE 4-5 FT IN THAT AREA. HAVE MADE NO
CHANGES TO WINDS/SEAS IN GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  71  88  71 /  50  40  50  30
SSI  88  76  83  75 /  50  30  50  30
JAX  92  74  87  72 /  40  30  70  30
SGJ  89  75  85  75 /  40  30  70  30
GNV  94  71  90  73 /  40  40  60  30
OCF  93  72  90  74 /  50  30  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/MCALLISTER
Hazardous weather outlook, Jul 1, 8:45 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT SUN JUL 1 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021100-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
945 AM EDT SUN JUL 1 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

.THUNDERSTORM IMPACT...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER THE AREA AS A COLD FRONT TO THE NORTH SLOWLY APPROACHES THE
AREA. ABUNDANT MOISTURE AND A SLOW STORM MOTION WILL RESULT IN
LOCALLY HEAVY RAINFALL. THE STRONGER STORMS WILL ALSO PRODUCE
DAMAGING DOWNBURSTS...HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE THROUGH MIDWEEK. UPPER
LEVEL DISTURBANCES AND A COLD FRONT WILL TRIGGER SCATTERED TO
NUMEROUS THUNDERSTORMS THROUGH WEDNESDAY. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND STRONG
GUSTY WINDS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE GEORGIA COAST
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Special weather statement, Jul 1, 11:32 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 PM EDT SUN JUL 1 2007

GAZ164-011730-
CHARLTON-
1232 PM EDT SUN JUL 1 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 130
PM EDT...

AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF ST. GEORGE...OR 16
MILES SOUTHWEST OF HILLIARD...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. GEORGE THROUGH 130 PM
EDT. OTHER STRONG THUNDERSTORMS WERE OVER NORTHERN AND CENTRAL
CHARLTON COUNTY HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED FROM THESE STORMS ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF
Special weather statement, Jul 1, 12:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT SUN JUL 1 2007

FLZ025-011800-
DUVAL-
110 PM EDT SUN JUL 1 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 200 PM
EDT...

AT 110 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF NORMANDY...OR 9
MILES SOUTHWEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING
SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BALDWIN...ORTEGA...NORMANDY AND JACKSONVILLE HEIGHTS THROUGH
200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

OTHER STRONG THUNDERSTORMS IN SOUTHWESTERN DUVAL COUNTY MAY ALSO
PRODUCE STRONG WINDS AND HEAVY RAINFALL.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF
Special weather statement, Jul 1, 12:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EDT SUN JUL 1 2007

FLZ032-011800-
CLAY-
118 PM EDT SUN JUL 1 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 PM EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF BELLAIR...OR 5 MILES
NORTHWEST OF LAKESIDE...MOVING SOUTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAKESIDE...ORANGE
PARK AND DOCTORS INLET THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF
Special weather statement, Jul 1, 12:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
123 PM EDT SUN JUL 1 2007

FLZ024-011815-
NASSAU-
123 PM EDT SUN JUL 1 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM
EDT...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF HILLIARD...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND HILLIARD...RATLIFF...CALLAHAN AND BRYCEVILLE
THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. ANOTHER STRONG THUNDERSTORM WAS IN SOUTHWESTERN NASSAU COUNTY
WESTOF RATLIFF. THIS STORM MAY ALSO PRODUCE STRONG WINDS AND HEAVY
RAINFALL.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF
Special weather statement, Jul 1, 12:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SUN JUL 1 2007

GAZ164-011815-
CHARLTON-
130 PM EDT SUN JUL 1 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 215 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST
OF RACE POND TO 7 MILES SOUTHWEST OF ST. GEORGE...MOVING EAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RACE
POND...ST. GEORGE...WINOKUR...HOMELAND AND FOLKSTON THROUGH 215 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HURLBUT

The radar

The Jacksonville radar (KJAX), 33 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 2 heavy rain, 1 hail. Local standard time, as filed.

Hail, Duval

When
July 1, 12:30 PM EST
Where
Duval County, 3.3 mi SSW of Yukon
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
30.190, -81.730

A Naval observer about 2 miles northwest of Orange Park reported dime to quarter size hail. Trash cans were blown down the street and there was damage to a gazebo.

Lightning, Clay

When
July 1, 1:00 PM EST
Where
Clay County, Orange Park
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.170, -81.700

Lightning started a fire at the Moosehaven retirement facility. The fire department had to remove a 20 x 30 foot section of roof. Forty residents had to be evacuated. No one was injured. The cost of damage was estimated.

Thunderstorm Wind, Gilchrist

When
July 1, 1:30 PM EST
Where
Gilchrist County, 8.25 mi SE of Tyler
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.560, -82.680

Thunderstorm wind gusts destroyed a porch, ripped off shingles from the roof and significantly damaged a pecan tree about nine miles east-southeast of Trenton. An oak tree appeared twisted. The homeowner said that the damaged happened quickly. Property damage is an estimate.

Thunderstorm Wind, Nassau

When
July 1, 1:40 PM EST
Where
Nassau County, 0.69 mi N of Gross Welcome Stn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -81.670

Power lines were blown down at U.S. Highway 17 and Interstate 95, about eight miles northwest of Yulee.

Lightning, Duval

When
July 1, 1:50 PM EST
Where
Duval County, 0.69 mi S of Eggleston Hgts
Deaths
1 direct, 0 indirect
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
30.340, -81.600

Lightning struck a pine tree in a courtyard near Greenbrier Apartments off of Justina Road in Arlington. The lightning charge then dispersed through an adjacent puddle and killed one man.

Thunderstorm Wind, Nassau

When
July 1, 2:05 PM EST
Where
Nassau County, 1.79 mi E of Yulee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.630, -81.570

Trees were blown down along Highway 17 in Yulee.

Heavy Rain, Hamilton

When
July 1, 4:00 PM EST to 4:45 PM EST
Where
Hamilton County, 5.4 mi NNW of West Lake
Reported by
Public
Coordinates
30.550, -83.170

The public located five miles southwest of Jennings measured 3 inches of rain in 45 minutes. County dirt roads were temporarily under water. Some branches 3-4 inches in diameter were blown off of trees.

Heavy Rain, Marion

When
July 1, 4:12 PM EST to 4:22 PM EST
Where
Marion County, Weirsdale
Reported by
Trained Spotter
Coordinates
28.980, -81.920

A spotter measured 1.5 inches of rainfall in 20 minutes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Duval2007-07-01MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42743, 47296, 42753, 42755, 42748, 42757, 42760, 42788.